Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 73, NWS Baltimore/Washington

June 20, 2003Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 6:53 PM EDT for Harford County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 6:53 PM EDT (22:53 UTC)
Expired
Jun 20, 2003, 11:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 202254
FFWLWX
MDC025-210300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
653 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 1100 PM EDT.

* AT 653 PM EDT...FLOODING CONTINUES NEAR CHURCHVILLE IN HARFORD     
  COUNTY...AS WELL AS A PORTION OF MARYLAND ROUTE 7 FLOODED. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ABERDEEN...BEL AIR...HAVRE DE GRACE AND PERRYMAN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3971 7655 3934 7627 3948 7602 3969 7620

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:15 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 3:15 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT FRI JUN 20 2003

SHORT TERM...TNGT/SAT...

PLS - A DOLLAR FOR EVERY TIME IVE BEEN ASKED WHEN WL THIS END...

CERTAINLY NOT DURG THE SHORT PART OF THE FCST PCKG. THE FIRST DAY OF
SUMMER WL BE USHERED IN W/ A VERY WINTER-LOOKING CLOSED UPR LOW MOVG
INTO THE AREA. SUSPECT THERE WL BE A RAIN-FREE PD DURG THE
OVRNGT...BUT IT WL BE SHORT LIVED W/ DEEPENING LOW MOVG INTO THE
RGN. WL GO W/ CHC POPS RGN-WIDE OVRNGT INTO SAT MRNG...AND THEN UP
POPS TO LKLY IN ALL XCPT THE SW PART OF THE CWA. SPC HAS THE ERN
PART OF THE CWA OUTLOOKED IN GNRL TSTMS...WHICH LOOKS GOOD
CONSIDERING DEEPENING LOW W/ VORT MAX/70 KT JET ALONG E SIDE.

SVRL FLD WRNGS ARE CURRETNLY IN EFFECT. MUCH DEBATE WAS HELD IN THE
OFFICE CONCERNING AN XTNSN OF THE FLD WTCH. AS MENTIONED ABV FEEL
THERE WL BE A RAIN FREE PD...BUT W/ WATER TABLE SO HIGH AND MR PCPN
ON THE WAY SAT WE HV DECIDED TO XTND THE WTCH THRU SAT.

WOODY

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
CLOSED LOW WILL BE CENTERED OVER SOUTH PENNSYLVANIA AT 00Z SUNDAY.
THE LOW WILL CONTINUE TO LIFT SLOWLY TO THE NORTHEAST ON SUNDAY AND
OFF THE NEW ENGLAND COAST BY SUNDAY AFTERNOON. ANY WRAP AROUND
MOISTURE/PRECIP WILL MAINLY AFFECT THE EASTERN 1/3 OF THE CWA WHILE
DRIER AIR MOVES IN FROM THE WEST. NORTHWEST FLOW ALOFT BECOMES
ESTABLISHED AND THE RIDGE FINALLY BUILDS IN.

TRANQUIL WEATHER IS EXPECTED MONDAY AND TUESDAY. WITH SURFACE/UPPER
RIDGE IN PLACE EXPECT TEMPS TO WARM INTO THE MID TO UPPER 80S AT
MOST LOCATIONS. WILL STILL OPT TO STAY BELOW GUIDANCE AT THIS TIME...
MEX HIGHS PROJECTED TO BE IN THE LOWER 90S IN THE EASTERN AREAS FOR
MONDAY AND TUESDAY.

WEDNESDAY WILL BE A TRANSITION DAY AS THE RIDGE BREAKS DOWN AND
CLOUDS START TO INCREASE. THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL RETURN ON THURSDAY AS A SHORT WAVE DEVELOPS IN THE PLAINS AND
TRACKS EAST. /CPW

.LWX...
DC...FLOOD WATCH THROUGH 4PM SATURDAY FOR ZONE DCZ001.

MD...FLOOD WATCH THROUGH 4 PM SATURDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLOOD WATCH THROUGH 4PM SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.

WV...FLOOD WATCH THROUGH 4PM SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 11:13 AM EDT, 7 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-210800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE AREA
EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO BE HEAVY AT
TIMES ESPECIALLY AROUND MIDDAY.  ONE TO ONE AND HALF INCHES OF RAIN
COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. A FLOOD WATCH
MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Local storm report, Jun 20, 2:07 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    GERMANTOWN                MD   FLASH FLOOD
06/20/03   MONTGOMERY                     CLARKSBURG ROAD AT WEST
                                          OLD BALTIMORE ROAD
                                          FLOODED ALONG 10 MILE
                                          CREEK. REPORTED BY
                                          MONTGOMERY COUNTY 911.

1230 PM    3W SCAGGSVILLE            MD   FLASH FLOOD
06/20/03   HOWARD                         LIME KILN ROAD OFF BROWNS
                                          RIDGE ROAD FLOODED.

1230 PM                              MD   FLASH FLOOD
06/20/03   MONTGOMERY                     ROCK CREEK AND SLIGO
                                          CREEK OUT OF BANKS IN
                                          SOUTHEAST PART OF THE
                                          COUNTY. REPORTED BY
                                          MONTGOMERY COUNTY 911.

1240 PM    COUNTY WIDE               VA   FLASH FLOOD
06/20/03   CULPEPER                       9 ROADS FLOODED ACROSS
                                          COUNTY. REPORTED BY
                                          CULPEPER COUNTY 911.

1245 PM    COUNTY WIDE               VA   FLASH FLOOD
06/20/03   FAIRFAX                        8 ROADS FLOODED ACROSS
                                          COUNTY. REPORTED BY
                                          FAIRFAX COUNTY EMA.

0200 PM    FULTON                    MD   FLASH FLOOD
06/20/03   HOWARD                         LIME KILN ROAD FLOODED AT
                                          ROUTE 216. REPORTED BY
                                          HOWARD COUNTY 911.
Local storm report, Jun 20, 3:22 PM EDT, 3 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    FREDERICK                 MD   FLASH FLOOD
06/19/03   FREDERICK                      SEVERAL SMALL ROADS
                                          FLOODED. FEW VEHICLES
                                          STALLED IN WATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY FREDERICK
                                          COUNTY EMA.

0810 PM    ROCKVILLE                 MD   FLASH FLOOD
06/19/03   MONTGOMERY                     ROAD FLOODING AT NORBECK
                                          AND AVERY RD. VEHICLE
                                          STALLED IN WATER.

0830 PM    LAYTONSVILLE              MD   FLASH FLOOD
06/19/03   MONTGOMERY                     MANY ROADS FLOODED.
                                          REPORTED BY MONTGOMERY
                                          COUNTY EMA.

0830 PM    GREAT FALLS               VA   FLASH FLOOD
06/19/03   FAIRFAX                        FEW ROADS FLOODED.

0845 PM    WEST FRIENDSHIP           MD   FLASH FLOOD
06/19/03   HOWARD                         MANY ROADS FLOODED IN
                                          WEST HOWARD COUNTY.
                                          REPORTED BY HOWARD COUNTY
                                          911.

0900 PM    ALEXANDRIA                VA   FLASH FLOOD
06/19/03   ALEXANDRIA                     MANY ROADS FLOODED. 1 TO
                                          2 INCHES OF RAIN IN LESS
                                          THAN AN HOUR. REPORTED BY
                                          ALEXANDRIA CITY EMA.

0900 PM    KINGSTOWNE                VA   FLASH FLOOD
06/19/03   FAIRFAX                        HUNTINGTON AND TELEGRAPH
                                          ROAD FLOODING.

1200 PM    GERMANTOWN                MD   FLASH FLOOD
06/20/03   MONTGOMERY                     CLARKSBURG ROAD AT WEST
                                          OLD BALTIMORE ROAD
                                          FLOODED ALONG 10 MILE
                                          CREEK. REPORTED BY
                                          MONTGOMERY COUNTY 911.

1230 PM    3W SCAGGSVILLE            MD   FLASH FLOOD
06/20/03   HOWARD                         LIME KILN ROAD OFF BROWNS
                                          RIDGE ROAD FLOODED.

1230 PM                              MD   FLASH FLOOD
06/20/03   MONTGOMERY                     ROCK CREEK AND SLIGO
                                          CREEK OUT OF BANKS IN
                                          SOUTHEAST PART OF THE
                                          COUNTY. REPORTED BY
                                          MONTGOMERY COUNTY 911.

1240 PM    COUNTY WIDE               VA   FLASH FLOOD
06/20/03   CULPEPER                       9 ROADS FLOODED ACROSS
                                          COUNTY. REPORTED BY
                                          CULPEPER COUNTY 911.

1245 PM    COUNTY WIDE               VA   FLASH FLOOD
06/20/03   FAIRFAX                        8 ROADS FLOODED ACROSS
                                          COUNTY. REPORTED BY
                                          FAIRFAX COUNTY EMA.

0200 PM    FULTON                    MD   FLASH FLOOD
06/20/03   HOWARD                         LIME KILN ROAD FLOODED AT
                                          ROUTE 216. REPORTED BY
                                          HOWARD COUNTY 911.

0300 PM                              MD   FLASH FLOOD
06/20/03   HARFORD                        THREE INTERSECTIONS IN
                                          THE COUNTY WERE FLOODED.
                                          REPORTED BY HARFORD
                                          COUNTY 911.

0310 PM    WASHINGTON                DC   FLOOD
06/20/03   DISTRICT OF COLUMBIA           ROCK CREEK PARK CLOSED BY
                                          FLOODING. REPORTED BY
                                          U.S. PARK POLICE.
Special weather statement, Jun 20, 4:10 PM EDT, 2 hours 43 minutes before
VAZ025-202115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT FRI JUN 20 2003

...STRONG THUNDERSTORMS IN AUGUSTA COUNTY...

AT 410 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM VERONA TO 4 MILES SOUTHWEST OF SUMMERDEAN...
MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND WIND GUSTS TO 40 MPH. AT 407 PM...SPOTTERS REPORTED
PEA SIZED HAIL COVERING THE GROUND 4 MILES WEST OF STAUNTON. THE
COMMUNITIES OF CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE
AFFECTED BY THESE STORMS THROUGH 515 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jun 20, 5:43 PM EDT, 1 hour 10 minutes before
VAZ037-202245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
543 PM EDT FRI JUN 20 2003

...STRONG THUNDERSTORM NEAR CHAROLOTTESVILLE...

AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF OVERTON...MOVING EAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO
40 MPH. CHARLOTTESVILLE WILL BE AFFECTED BY THIS STORM THROUGH 645
PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:30 PM EDTFlash Flood WarningLWXPrince George's2 hr
Jun 20, 11:28 AM EDTFlash Flood WarningLWXMontgomery3 hr
Jun 20, 12:38 PM EDTFlash Flood WarningLWXHoward3 hr
Jun 20, 2:22 PM EDTFlash Flood WarningLWXMontgomery6 hr
Jun 20, 3:05 PM EDTFlash Flood WarningLWXHarford4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.